Teen Health Week 2019The Impact of Educating Students on Prescription Drug Safety
BlogRx is a content series developed by the Prescription Drug Safety Network to discuss the prescription drug safety landscape.
Teen Health Week (April 1-7, 2019) is a global initiative that encourages teens to take charge of their physical and mental health and develop healthy habits they will use throughout their lives. Established in 2016 as a joint program by the Center for Education of the College of Physicians of Philadelphia, Pennsylvania Department of Public Health, and Real Talk with Dr. Offutt, Teen Health Week is now a global program with activities in 37 countries on 6 continents.
On Friday, April 5th, Teen Health Week’s daily theme focuses on substance abuse and misuse. To further shine light on the importance of prescription drug safety, we asked Dr. Rachel Levine, Secretary of Health for the Department of Education, to discuss the impact of prevention education and provide guidance on how students can support their peers. Part one of the two part interview is below.
Dr. Levine is currently the Secretary of Health for the Commonwealth of Pennsylvania and Professor of Pediatrics and Psychiatry at the Penn State College of Medicine.
Dr. Levine is a Fellow of the American Academy of Pediatrics, the Society for Adolescent Health and Medicine, and the Academy for Eating Disorders. She is also a board member of ASTHO, the Association of State and Territorial Health Officials.
How does educating students on risks help students identify warning signs and be better bystanders?
The opioid crisis is one of the largest public health threats of our time, and is something that affects everyone, including teens, seniors and middle-aged adults, from rural areas, urban areas, and all types of socioeconomic backgrounds. We have seen many cases of grandparents raising grandchildren because the parents have either died from a fatal overdose or are in prison or treatment as they suffer from the disease of addiction. It is essential that teens are aware of the risks of not only illegal drugs, such as heroin and synthetic fentanyl, and other illicit substances, such as cocaine, methamphetamine, etc., but the dangers of prescription opioids as well. Each person has a different brain structure, and for some people, using these substances just one time can lead toward a path of addiction.
The signs and symptoms of an opioid overdose in an individual can include:
- Being unresponsive or unconscious;
- Breathing slow, having shallow respirations or not breathing at all;
- Snoring or making gurgling sounds, due to their airway being partially obstructed;
- Having blue lips and/or nail beds;
- Having pinpoint pupils; and
- Having clammy skin.
It is essential to note that individuals in respiratory arrest from any number of health conditions share many of these symptoms with someone who is experiencing an opioid overdose. It is very important to look for items that would lead one to suspect the person is experiencing a drug overdose, such as needles, empty prescription bottles or drug paraphernalia.
The person you come across who may have overdosed could be a family member, a friend, or a complete stranger. However, we all have a role to play in this crisis to help those in need. The most important thing to do if you come across someone who has overdosed is to get medical help as soon as you can. Call 911 and explain what you see; getting emergency medical help will increase the chance of saving the person’s life. We cannot treat someone suffering from the disease of addiction if they are dead.
To learn more about youth prevention education, visit prescriptiondrugsafetynetwork.com